Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Cheyenne, WY

May 18, 2018Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 18, 2018, 12:23 AM MDT for Cheyenne County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 12:23 AM MDT (06:23 UTC)
Expired
May 18, 2018, 1:15 AM MDT
In force
52 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 130 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 6.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3826 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS55 KCYS 180623
SVRCYS
NEC033-180715-
/O.NEW.KCYS.SV.W.0032.180518T0623Z-180518T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1223 AM MDT FRI MAY 18 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cheyenne County in the Panhandle of Nebraska...

* Until 115 AM MDT

* At 1223 AM MDT, a severe thunderstorm was located over Potter, or
  18 miles west of Sidney, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Potter and Brownson. 

This includes Interstate 80 in Nebraska between mile markers 36 and
54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4108 10337 4123 10338 4129 10335 4130 10321
      4127 10298 4104 10309
TIME...MOT...LOC 0623Z 286DEG 19KT 4119 10331 

HAIL...1.25IN
WIND...60MPH
 
$$

Allen
2 follow-up statements
525 
WWUS55 KCYS 180643
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1243 AM MDT FRI MAY 18 2018

NEC033-180715-
/O.CON.KCYS.SV.W.0032.000000T0000Z-180518T0715Z/
Cheyenne NE-
1243 AM MDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY...

At 1243 AM MDT, a severe thunderstorm was located near south 
of Potter, or 18 miles west of Sidney, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Potter.

This includes Interstate 80 in Nebraska between mile markers 36 and
51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4108 10337 4123 10338 4126 10330 4125 10319
      4116 10309 4105 10317
TIME...MOT...LOC 0643Z 296DEG 9KT 4114 10332 

HAIL...1.00IN
WIND...60MPH
 
$$

Allen
167 
WWUS55 KCYS 180714
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
114 AM MDT FRI MAY 18 2018

NEC033-180724-
/O.EXP.KCYS.SV.W.0032.000000T0000Z-180518T0715Z/
Cheyenne NE-
114 AM MDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE COUNTY
WILL EXPIRE AT 115 AM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4108 10337 4123 10338 4126 10330 4125 10319
      4116 10309 4105 10317
TIME...MOT...LOC 0714Z 286DEG 19KT 4110 10312 

$$

Allen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:42 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 17, 10:42 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1042 PM MDT Thu May 17 2018

.UPDATE...
Issued at 515 PM MDT Thu May 17 2018

Severe Thunderstorm Watch has been issued for western Nebraska
until 1100 PM tonight. Activity is rapidly developing at this hour
and will continue to strengthen and push east into Cheyenne
county, Morrill, and Box Butte counties. Updates have been sent.

&&

.SHORT TERM...(This evening through Friday)
Issued at 1248 PM MDT Thu May 17 2018

Latest surface analysis was showing the dry line about 10 miles
west of Cheyenne. Through the morning the dewpoints have been 50
to 55 in Cheyenne with lower 40 degree dewpoints about 10 miles.
Latest radar loop was showing elevated convection trying to
develop around Horse Creek, but the cap is still pretty evident
over this area based on the visible satellite loop. Meanwhile,
Niobrara county is showing a bit more enhancement. LAPS data is
showing very limited CINH over the area, so it probably will be
another 1 to 2 hours before we start to see this convection
become more prevalent. CAPES are very high especially over the
panhandle where capes are running 3000-4000 j/kg with marginal
effective shear around 30kts. This is sufficient instability to
create supercells with large hail up to baseball size along with
damaging downburst winds. The tornado threat cannot be ruled out,
but the bulk of shear is in the mid layers. These supercells
should begin to shift east this evening and evolve into clusters
which will increase the threat for damaging winds. Things should
begin to settle down towards midnight. The next round of
convection is expected to develop once again Friday afternoon.
This convection looks to have more effective shear with values
around 40kts, but the instability is not expected to be as high as
today. The severe convection will also most likely not linger
much beyond the early part of the evening as the cold front dives
south through the area. However, we may be faced with heavy
rainfall/minor flooding potential along and behind the front
through Saturday morning with 1 to 2 inches of rainfall possible.
This is all in response to the mid/upper level low developing over
northeast Colorado which will advect plenty of moisture into
areas east of the Laramie Range along with good upslope flow.

.LONG TERM...(Friday night through Thursday)
Issued at 1248 PM MDT Thu May 17 2018

Upper trough situated over the central high plains Saturday night
will progress slowly east-northeast toward the Upper Midwest
through Sunday. Showers will gradually diminish Saturday night and
Sunday morning along and east of I-25. Scattered showers/isolated
tstorms will redevelop along and west of the Laramie Range Sunday
afternoon with the passage of a weak disturbance in the SW flow
aloft. High temperatures Sunday will be 10 degrees warmer compared
to Saturday.

For the Monday through Wednesday period, weak diffluent south-
southwest flow aloft prevails as a upper low meanders over the
Great Basin. Weak disturbances will periodically track across the
CWA, producing isolated to scattered convection each day. Above
normal temperatures are expected with highs in the 70s lower
elevations.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1035 PM MDT Thu May 17 2018

Wyoming TAFS...Becoming IFR at Cheyenne at 09Z, then MVFR until
18Z with isolated thunderstorms until 01Z, then IFR in rain and
fog. Becoming MVFR at Laramie around 09Z, then VFR at 14Z, then
MVFR at 18Z, then IFR at 01Z. VFR at Rawlins with thunderstorms
nearby from 18Z to 01Z, and then IFR after 01Z in rain and fog.

Nebraska TAFS...Becoming IFR and MVFR at 09Z at Chadron and
Alliance, then VFR at 15Z, then IFR again after 01Z. Becoming IFR
at Scottsbluff after 09Z, then MVFR after 15Z, then VFR after 19Z
with isolated thunderstorms and localized MVFR until 00Z, then IFR
after 00Z. Becoming IFR after 09Z at Sidney, then VFR after 15Z,
with localized MVFR from 20Z to 00Z in thunderstorms, then IFR
after 01Z.

&&

.FIRE WEATHER...
Issued at 150 PM MDT Thu May 17 2018

No major fire weather concerns during the next few days, due to
greenup and persist chances of showers and thunderstorms through
the period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...TJT
SHORT TERM...REC
LONG TERM...REC
AVIATION...RUBIN
FIRE WEATHER...REC
Hazardous weather outlook, May 17, 5:12 PM MDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
512 PM MDT Thu May 17 2018

WYZ101>119-182315-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
512 PM MDT Thu May 17 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TONIGHT

Widely scattered thunderstorms are expected through this evening,
mainly east of Interstate 25. A few thunderstorms may become
strong with hail and strong gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widespread showers and isolated non-severe thunderstorms are
forecast Friday night and Saturday. Colder air on the backside
of a low pressure system over eastern Colorado will drive snow
levels down to around 9000 feet. Several inches of wet snow are
possible over the higher elevations of the Snowy Range, with
lesser accumulations for the Sierra Madre and north Laramie
ranges.

Widely scattered mainly afternoon and evening thunderstorms
will be possible Sunday through Wednesday. Severe weather is
not expected.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-182315-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
512 PM MDT Thu May 17 2018

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A Severe Thunderstorms Watch is in effect until 11 PM tonight. A
line of thunderstorms will develop near the Wyoming border over
the next hour or so and then move eastward through late this
evening. The primary threats will be large hail and damaging wind
gusts up to 70 mph, as well as locally heavy rainfall and frequent
cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A cold front will move through the area Friday afternoon, with
scattered thunderstorms expected. Some of the storms will be
strong to severe with hail to ping pong ball size, wind gusts to
60 mph, and locally heavy rain. The greatest threat will be east
and south of a line from Cheyenne to Torrington to Alliance.

Widespread showers and isolated non-severe thunderstorms are
forecast Friday night and Saturday.

Widely scattered mainly afternoon and evening thunderstorms
will be possible Sunday through Wednesday. Severe weather is
not expected.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

In the hours before

Special weather statement, May 17, 9:05 PM MDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
905 PM MDT THU MAY 17 2018

NEZ020-021-054-055-180400-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
905 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE...
NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER
COUNTIES UNTIL 1000 PM MDT...

At 905 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Gurley to 7 miles southwest of
Dix. Movement was northeast at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Dalton around 930 PM MDT.
  Potter around 935 PM MDT.
  The Intersection Of Highway 385 And 92 around 955 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 29 and
44.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4168 10282 4157 10326 4110 10360 4124 10305
TIME...MOT...LOC 0305Z 220DEG 20KT 4136 10317 4114 10354

Rubin
Special weather statement, May 17, 9:40 PM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
940 PM MDT THU MAY 17 2018

NEZ021-055-180445-
Cheyenne NE-Morrill NE-
940 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES UNTIL 1045 PM MDT...

At 940 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Gurley, or 14 miles northeast of Sidney, moving
northeast at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Morrill Counties.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4123 10277 4130 10297 4174 10266 4174 10264
      4140 10263 4139 10261 4137 10261
TIME...MOT...LOC 0340Z 205DEG 45KT 4132 10283

Rubin
Local storm report, May 17, 9:50 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
950 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             5 N SIDNEY              41.21N 102.97W
05/17/2018  E2.50 INCH       CHEYENNE           NE   PUBLIC

            REPORT SENT VIA SOCIAL MEDIA

&&

TTRUDEL
Local storm report, May 17, 10:22 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
1022 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     2 S SIDNEY              41.10N 102.97W
05/17/2018  M66.00 MPH       CHEYENNE           NE   ASOS

0658 PM     HAIL             15 NNE CRAWFORD         42.89N 103.30W
05/17/2018  E1.00 INCH       DAWES              NE   TRAINED SPOTTER

0709 PM     TSTM WND GST     5 SE ALLIANCE           42.05N 102.81W
05/17/2018  M56.00 MPH       BOX BUTTE          NE   ASOS

0726 PM     HAIL             CHADRON                 42.83N 103.00W
05/17/2018  E1.00 INCH       DAWES              NE   LAW ENFORCEMENT

0738 PM     TSTM WND DMG     ALLIANCE                42.10N 102.87W
05/17/2018                   BOX BUTTE          NE   LAW ENFORCEMENT

            POWER OUTAGES AND UPROOTED TREES REPORTED IN ALLIANCE.
            PEAK GUST AT ALLIANCE AIRPORT WAS 56 MPH.

0836 PM     HAIL             4 W SIDNEY              41.13N 103.05W
05/17/2018  M1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

0845 PM     HAIL             3 W SIDNEY              41.13N 103.03W
05/17/2018  M2.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            REPORTED ON INTERSTATE 80 AT THE REST AREA WEST OF SIDNEY
            NEBRASKA.

0848 PM     HAIL             SIDNEY                  41.13N 102.97W
05/17/2018  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

0849 PM     HAIL             SIDNEY                  41.13N 102.97W
05/17/2018  E1.00 INCH       CHEYENNE           NE   PUBLIC

            MOST WERE PEA TO DIME SIZE. A FEW QUARTER SIZE.

0856 PM     HAIL             3 NW SIDNEY             41.16N 103.01W
05/17/2018  M2.50 INCH       CHEYENNE           NE   STORM CHASER

0918 PM     HAIL             5 N SIDNEY              41.21N 102.97W
05/17/2018  E2.50 INCH       CHEYENNE           NE   PUBLIC

            REPORT SENT VIA SOCIAL MEDIA

&&

TTRUDEL
Special weather statement, May 17, 11:09 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1109 PM MDT THU MAY 17 2018

NEZ020-021-054-055-180600-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
1109 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE...
NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND EASTERN BANNER
COUNTIES UNTIL MIDNIGHT MDT...

At 1108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kimball, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne...northeastern Kimball...southwestern Morrill and eastern
Banner Counties, including the following locations: Bushnell.

This includes Interstate 80 in Nebraska between mile markers 9 and
14.

LAT...LON 4116 10389 4154 10390 4176 10315 4137 10312
TIME...MOT...LOC 0508Z 245DEG 21KT 4132 10370

Rubin
Special weather statement, May 17, 11:29 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1129 PM MDT THU MAY 17 2018

NEZ021-055-180630-
Cheyenne NE-Morrill NE-
1129 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES UNTIL 1230 AM MDT...

At 1129 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Gurley, or 15 miles northwest of Sidney, moving north
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Dalton around 1155 PM MDT.
  Court House And Jail Rocks around 1225 AM MDT.

LAT...LON 4126 10307 4128 10320 4164 10321 4154 10274
TIME...MOT...LOC 0529Z 198DEG 16KT 4133 10312

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:14 PM MDTSpecial Weather StatementCYSScotts Bluff61 min
May 17, 6:23 PM MDTSpecial Weather StatementCYSDawes67 min
May 17, 6:36 PM MDTSpecial Weather StatementCYSBox Butte54 min
May 17, 6:41 PM MDTSevere Thunderstorm WarningCYSDawes51 min
May 17, 6:42 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill48 min
May 17, 7:15 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes37 min
May 17, 7:25 PM MDTSevere Thunderstorm WarningCYSDawes24 min
May 17, 7:52 PM MDTSpecial Weather StatementCYSCheyenne23 min
May 17, 8:03 PM MDTSevere Thunderstorm WarningCYSCheyenne42 min
May 17, 8:42 PM MDTSevere Thunderstorm WarningCYSCheyenne48 min
May 17, 9:05 PM MDTSpecial Weather StatementCYSCheyenne55 min
May 17, 9:26 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill64 min
May 17, 9:40 PM MDTSpecial Weather StatementCYSMorrill65 min
May 17, 9:52 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill40 min
May 17, 10:08 PM MDTAreal Flood AdvisoryCYSCheyenne, Kimball10 hr
May 17, 10:28 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill62 min
May 17, 11:09 PM MDTSpecial Weather StatementCYSBanner51 min
May 17, 11:22 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill53 min
May 17, 11:29 PM MDTSpecial Weather StatementCYSCheyenne61 min
May 18, 3:50 AM MDTFlood WatchCYSBanner, Cheyenne, Kimball, Morrill, Scotts Bluff38 hr
May 18, 5:48 PM MDTSpecial Weather StatementCYSSioux57 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.